Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Des Moines, IA

April 2, 2006Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 2:46 PM CDT for Warren County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 2:46 PM CDT (19:46 UTC)
Expired
Apr 2, 2006, 3:45 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Warren County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 1:13 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 021946
SVRDMX
IAC181-022045-
/O.NEW.KDMX.SV.W.0069.060402T1946Z-060402T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 345 PM CDT.

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHEAST OF OSCEOLA...OR 29 MILES SOUTH OF DES MOINES...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDIANOLA BY 310 PM CDT.
  NEAR CARLISLE BY 325 PM CDT.

THE LOCATIONS OF NEW VIRGINIA...SPRING HILL...ACKWORTH AND HARTFORD
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4117 9379 4117 9334 4150 9333 4151 9380

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:45 AM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Apr 2, 6:45 AM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT SUN APR 2 2006

.UPDATE...
ALTHOUGH FORECAST WORDING AND SEVERE MENTION HAS NOT CHANGED FROM
EARLIER RELEASE...HAVE UPDATED HWO WITH LARGER AREA OF SIGNFICANT
THREAT THAN PREVIOUSLY ANTICIPATED.

.DISCUSSION...
PREVIOUS THINKING WAS BANKING ON 06Z RUC AND ASSOCIATED INSTABILITY
PARAMETERS...BUT SUBSEQUENT 09Z RELEASE DOES NOT SEEM REALISTIC
KEEPING TEMPS DOWN IN SERN IA AND BLANKETING AREA IN STRATUS.
ALTHOUGH VIS/FOG STLT IMAGERY DOES SHOW SOME STRATUS DEVELOPMENT
BEHIND CLEARING OF DEEPER CLOUD LAYER OVER NE AND KS...FEEL THIS
WILL NOT BE WIDESPREAD ENOUGH TO PROHIBIT DESTABILIZATION INTO SERN
IA.  11Z SFC ANLYS SHOWS PRES FALLS AGGRESSIVELY SPREADING INTO IA
WITH LOWER 60S TEMPS ALREADY INTO CENTRAL MO JUST SOUTH OF WRMFNT.
AXIS OF MID 50/LOWER 60S SFC DEWPOINTS STILL BACK INTO THE ERN HALF
OF KS AND MUCH OF OK SO AMS INTO SERN IA MAY QUICKLY DESTABILIZE BY
AFTERNOON MORE IN LINE OF NAM/GFS THINKING.  ALTHOUGH STRONG
MECHANICAL FORCING IS NOT APPARENT AHEAD OF SHRT WV ENTERING
KS...HAVE RELEASED HWO WITH LINE OF THOUGHT THAT LOW LEVEL
CONVERGENCE COUPLED WITH INSTABILTY WILL BE ADEQUATE FOR
REDEVELOPMENT ALONG AND S OF MOUNT AYR TO GRINNELL LINE.  11Z SFC
ANLYS HAS STRONG MOISTURE CONVERGENCE BULLSEYE OVER ERN KS WITH WELL
DEFINED WRMFNT ACROSS MO.  AS THESE FEATURES LIFT NEWD...THIS
PATTERN SHOULD BE FAVORABLE FOR DEVELOPMENT OF TORNADIC SUPERCELLS
INTO SERN IA CONSIDERING SHALLOW AND DEEP SHEAR.  PRECIP N OF
ADVANCING WRMFNT IS OFTEN PREVIOUSLY NOTED ON TORNADO DAYS...KEEPING
LFCS RELATIVELY LOW.

.PREV DISCUSSION...
LINGERING QUESTION REMAINS NWD EXTENT OF SVR THREAT THIS AFTERNOON
WITH ELEVATED PULSEY HAILERS IN PROGRESS.  DIVERGENCE IN RIGHT
ENTRANCE REGION OF DAKOTAS/MN JET AIDING WEAK MCS AND UVM OVER IA AT
THE MOMENT.  SHRT WVS NOTED BEHIND MCS WITH OTHER STRONGER WVS
CARVING TROUGH OVER WY AND ALSO NEAR NM/TX/OK BORDERS.  KINEMATIC
FORCING NON-DESCRIPT AHEAD OF THESE FEATURES FOR THE TIME BEING
HOWEVER AND NAM/GFS SEEM TO SPLIT LARGE SCALE FORCING TO OUR S BY
AFTERNOON WITH DEF ZN ACROSS THE N.  STRONG LOW LEVEL CONVERGENCE
WOULD BE NEEDED AND THAT STILL APPEARS TO BE THE CASE OVER S CENTRAL
IA BY 18Z.  QUESTION WILL BE AMOUNT OF RECOVERY BEHIND DEPARTING
MCS.  EXTRAPOLATION BRINGS BACK EDGE TO S CENTRAL IA BY 11Z WITH SFC
LOW STILL OVER SERN NE...SO THERE MAY STILL BE SEVERAL HOURS OF
HEATING.  PRES FALLS AND MLCAPE AXIS APPEAR TO BE MOVING ONLY
SLIGHTLY N OF E HOWEVER SO ONLY EXTREME SERN PORTIONS OF FORECAST
AREA MAY BE UNDER THE GUN.  08Z SPC MESOANLYS PLACES MLCAPE AXIS FM
KMKC METRO SWD SO SURGE MAY ONLY MAKE IT INTO FAR SERN SECTIONS BY
AFTERNOON.  06Z RUC SEEMS TO HAVE GOOD HANDLE ON INSTABILITY AND
ALTHOUGH I DO NOT HAVE ANY DATA BEYOND 18Z...OVERLAY OF THETA-E
CONVERGENCE AND NOSE OF MLCAPE AXIS WOULD POINT TOWARD ONLY 8 OR SO
COUNTIES IN THE FAR SOUTHEAST HAVING MUCH OF A TORNADO THREAT.
NAM/GFS INSTABILITY CERTAINLY MORE AGGRESSIVE...BUT ALSO APPEAR TO
BE OVERDOING DEWPOINTS.  HAVE EITHER HIGH CHANCES OR LIKELIES GOING
W BLENDING INTO CATEGORICAL NERN HALF.  FORECAST PROCESS CUT
SOMEWHAT SHORT BY SWITCH TO CDT...BUT FOR THE TIME BEING WILL KEEP
SEVERE WORDING GOING IN SPC MODERATE AREA...BUT TAPER STRONGER HWO
WORDING FARTHER SE.  WILL RESERVE THE RIGHT TO CHANGE THAT THINKING
BY 6AM ISSUANCE TIME HOWEVER IF FASTER RECOVERY SEEMS TO BE TAKING
PLACE.

LITTLE CHANGES TO GOING FORECAST TONIGHT AS WE LOSE OUR INSTABILITY
AND DEF ZN CROSSES IA...ESPECIALLY NORTHERN PORTIONS.  CONFIDENCE IN
CURRENT FLOOD WATCH NOT THE GREATEST WITH MCS APPEARING TO BE
TRANSIENT AND INFLUENCED MORE BY LARGER SCALE FORCING RATHER THAN
LOW LEVEL JET.  HOWEVER RAIN WILL BE ONGOING AND A FEW RIVERS
ALREADY AT OR APPROACHING FLOOD STAGE SO WILL LEAVE WATCH IN EFFECT.
WIND THREAT STILL THERE TONIGHT BUT SPEEDS HAVE DIMINISHED IN
SHALLOW MIXED LAYER FROM YESTERDAY.  MAY STILL NEED AN
ADVISORY...BUT DO NOT WANT TO CREATE CONFUSION WITH POTENTIAL
CONVECTIVE WATCHES SO WILL LEAVE THAT TO DAY SHIFT.

LITTLE CHANGES TO TEMPS TODAY...BUT LOWERED MON SOMEWHAT.  EXPECT
MIXING MORE THAN SOUNDINGS SUGGEST WITH PLENTY OF APRIL SUN BUT THAT
STILL ONLY SUPPORTS LOWER END OF GUIDANCE.  LEFT EXTENDED ALONE TOO
WITH SHORTER TIME WINDOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TIL 00Z MON ALONG AND
NORTH OF KADU-KBNW-KALO LINE.

&&

SMALL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 1:31 AM CSTSevere Thunderstorm WarningDMXGreene20 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:16 PM CDTTornado WarningDMXWarren27 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:40 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 4:52 PM CDTTornado WarningDMXPolk23 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.